Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Morristown, TN

January 29, 20087 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 29, 2008, 8:43 PM CST for 7 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 29, 2008, 8:43 PM CST (02:43 UTC)
Expired
Jan 29, 2008, 9:30 PM CST
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Hamilton County, TN, Marion County, TN, Morgan County, TN, Rhea County, TN, Scott County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 9:15 PM CSTTSTM WND DMGPikeville, TNNUMEROUS TREES DOWN IN PIKEVILLE. DOORS BLOWN OFF OF BUILDINGS. REPORTED BY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 7:12 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 605 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
605 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 300245
SVRMRX
TNC007-065-115-129-143-151-153-300330-
/O.NEW.KMRX.SV.W.0009.080130T0243Z-080130T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM CST TUE JAN 29 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF PIKEVILLE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MARION COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF JASPER...
  MORGAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF WARTBURG...
  RHEA COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DAYTON...
  SCOTT COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ONEIDA...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DUNLAP...

* UNTIL 930 PM CST/1030 PM EST/

* AT 938 PM EST/838 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST OF ONEIDA TO 35
  MILES SOUTHWEST OF SOUTH PITTSBURG...OR ALONG A LINE EXTENDING FROM
  12 MILES SOUTHWEST OF MONTICELLO TO 15 MILES NORTHWEST OF
  SCOTTSBORO...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITWELL...SOUTH PITTSBURG AND JASPER BY 900 PM CST...
  PIKEVILLE...ONEIDA AND DUNLAP BY 905 PM CST...
  HUNTSVILLE BY 1010 PM EST...
  WARTBURG...SODDY-DAISY AND DAYTON BY 1015 PM EST...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
MIDDLE TENNESSEE AND NORTHERN ALABAMA. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING/MIDNIGHT EST WEDNESDAY MORNING/ FOR CENTRAL
TENNESSEE.

LAT...LON 3660 8426 3498 8536 3499 8587 3500 8588
      3522 8588 3523 8573 3531 8570 3538 8550
      3550 8555 3553 8562 3556 8559 3558 8542
      3578 8525 3578 8488 3592 8473 3599 8472
      3614 8491 3628 8489 3640 8468 3661 8479
TIME...MOT...LOC 0243Z 255DEG 69KT 3670 8483 3480 8615

$$
1 follow-up statement
000 
WWUS54 KMRX 300314
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 PM EST TUE JAN 29 2008

TNC007-065-115-129-143-151-153-300330-
/O.CON.KMRX.SV.W.0009.000000T0000Z-080130T0330Z/
RHEA TN-MORGAN TN-SCOTT TN-BLEDSOE TN-SEQUATCHIE TN-HAMILTON TN-
MARION TN-
911 PM CST TUE JAN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CST/1030 PM EST/ FOR MARION...WESTERN HAMILTON...SEQUATCHIE...
BLEDSOE...SCOTT...MORGAN AND WESTERN RHEA COUNTIES...

AT 1007 PM EST/907 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF WINFIELD TO
ORME...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ONEIDA TO
BRIDGEPORT...MOVING EAST AT 75 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SLICK ROCK...LONE OAK...KETCHEN AND HALETOWN (GUILD) BY 920 PM
  CST...
  SODDY-DAISY...SIGNAL MOUNTAIN...SALE CREEK AND RED BANK BY 1025 PM
  EST...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
MIDDLE TENNESSEE AND NORTHERN ALABAMA. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING/MIDNIGHT EST WEDNESDAY MORNING/ FOR CENTRAL
TENNESSEE.

LAT...LON 3660 8426 3498 8536 3499 8587 3500 8588
      3522 8588 3523 8573 3531 8570 3538 8550
      3550 8555 3553 8562 3556 8559 3558 8542
      3578 8525 3578 8488 3592 8473 3599 8472
      3614 8491 3628 8489 3640 8468 3661 8479
TIME...MOT...LOC 0311Z 255DEG 69KT 3669 8436 3498 8571

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 6:18 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 29, 6:18 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST TUE JAN 29 2008

.DISCUSSION...QUICK UPDATE TO FORECAST GRIDS AND PRODUCTS AS WINDS
ARE ALREADY GUSTING TO 64 KNOTS AT COVE MOUNTAIN (SEVIER COUNTY)
JUST OVER 4000 FEET. MRX VAD WIND PROFILE SHOWING LOW LEVEL JET
REACHING 50 KNOTS WITH UPSTREAM WIND PROFILES INDICATING A 60 TO 65
KNOT LOW LEVEL JET. SHOWERS TO COME THROUGH EARLY WOULD NOT APPEAR
TO BE ORGANIZED ENOUGH TO TRANSPORT DAMAGING WINDS TO THE SURFACE.
HOWEVER...MUCH STRONGER CONVECTION FIRING IN A NARROW LINE ALONG
THE COLD FRONT BETWEEN MEM AND BNA HAS A MUCH GREATER POTENTIAL TO
DO SO.

UPDATED NPWMRX PRODUCT AND ISSUED ALREADY WITH HIGH WIND WARNING
AND STRONGER WORDING. UPDATED ZFPMRX AND WEB PRODUCTS TO FOLLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            33  47  28  52  38 / 100   0   0  50  90
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33  44  24  51  36 / 100   0   0  40  80
OAK RIDGE, TN                      33  44  24  52  36 / 100   0   0  40  80
TRI CITIES AIRPORT, TN             32  39  20  49  35 / 100  10   0  20  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TG
Hazardous weather outlook, Jan 29, 3:29 AM CST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EST TUE JAN 29 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EST TUE JAN 29 2008 /329 AM CST TUE JAN 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND WILL PUSH
THROUGH THE AREA EARLY TONIGHT. WINDS WILL INCREASE THIS AFTERNOON
AND WILL BE STRONG AND GUSTY TONIGHT...WITH WIND GUSTS TO 40 MPH
POSSIBLE OVER THE VALLEY...AND GUSTS UP TO 50 MPH POSSIBLE OVER THE
HIGHER TERRAIN. IN ADDITION TO THE GUSTY WINDS...THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT...AND SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE PRIMARY THREAT...ALTHOUGH LARGE HAIL OR AN ISOLATED TORNADO
ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 6:11 PM CSTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more12 hr
Jan 29, 9:24 PM CSTSevere Thunderstorm WarningMRXAnderson, Bledsoe, Bradley, Campbell, Claiborne, Hamilton and 13 more36 min
Jan 29, 9:58 PM CSTSevere Thunderstorm WarningMRXAnderson, Blount, Bradley, Campbell, Claiborne, Grainger and 9 more47 min
Jan 29, 10:36 PM CSTSevere Thunderstorm WarningMRXBlount, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 5 more39 min
Jan 29, 11:07 PM CSTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 1 more38 min
Jan 29, 11:35 PM CSTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Johnson, Sullivan, Unicoi and 1 more40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.